Alert archive / California / Wind Advisories in 2024
Wind Advisory 21, NWS Los Angeles, CA
NWS Los Angeles, CA issued this wind advisory at Feb 29, 2024, 3:19 PM PST for Los Angeles County, California. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 29, 2024, 3:19 PM PST (23:19 UTC)
- Expired
- Feb 29, 2024, 10:00 PM PST
- In force
- 7 hr
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
399 WWUS76 KLOX 292319 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 319 PM PST Thu Feb 29 2024 CAZ381-010600- /O.NEW.KLOX.WI.Y.0021.240229T2319Z-240301T0600Z/ /O.CON.KLOX.HW.A.0005.240302T0600Z-240303T2100Z/ Western Antelope Valley Foothills- Including the cities of Elizabeth Lake and Lake Palmdale 319 PM PST Thu Feb 29 2024 ...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING... ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON... * WHAT...For the Wind Advisory, southwest winds 20 to 30 mph with gusts up to 55 mph. For the High Wind Watch, southwest winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...Western Antelope Valley Foothills. * WHEN...For the Wind Advisory, until 10 PM PST this evening. For the High Wind Watch, from Friday evening through Sunday afternoon. * IMPACTS...Damaging winds could blow down large objects such as trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ CAZ383-010600- /O.CON.KLOX.WI.Y.0020.240302T0600Z-240303T2100Z/ Antelope Valley- Including the cities of Palmdale, Lancaster, and Lake Los Angeles 319 PM PST Thu Feb 29 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM FRIDAY TO 1 PM PST SUNDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. Low but present risk for damaging gusts to 65 mph on Saturday due to mountain waves. * WHERE...Antelope Valley. * WHEN...From 10 PM Friday to 1 PM PST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for high profile vehicles. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ038-344-345-353-378-010600- /O.CON.KLOX.WI.Y.0020.240302T0600Z-240303T1800Z/ Cuyama Valley-San Luis Obispo County Interior Valleys- San Luis Obispo County Mountains- Santa Barbara County Interior Mountains-Interstate 5 Corridor- Including the cities of New Cuyama, Carrizo Plain, Creston, Shandon, Caliente Range, La Panza Range, Santa Margarita Lake, Big Pine Mountain, Figueroa Mountain, San Rafael Mountain, Tejon Pass, Gorman, and Pyramid Lake 319 PM PST Thu Feb 29 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM FRIDAY TO 10 AM PST SUNDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Cuyama Valley, San Luis Obispo County Interior Valleys, San Luis Obispo County Mountains, Santa Barbara County Interior Mountains and Interstate 5 Corridor. * WHEN...From 10 PM Friday to 10 AM PST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for high profile vehicles. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Light snow accumulations are also expected for elevations above 5,500 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ379-382-010600- /O.CON.KLOX.HW.A.0005.240302T0600Z-240303T2100Z/ Western San Gabriel Mountains and Highway 14 Corridor- Eastern Antelope Valley Foothills- Including the cities of Acton, Warm Springs, Mill Creek, Valyermo, Llano, and Pearblossom 319 PM PST Thu Feb 29 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...Western San Gabriel Mountains and Highway 14 Corridor, Antelope Valley Foothills. * WHEN...From Friday evening through Sunday afternoon. * IMPACTS...Damaging winds could blow down large objects such as trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
1 follow-up statement
073 WWUS76 KLOX 010539 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 939 PM PST Thu Feb 29 2024 CAZ381-011400- /O.EXP.KLOX.WI.Y.0021.000000T0000Z-240301T0600Z/ /O.CON.KLOX.HW.A.0005.240302T0600Z-240303T2100Z/ Western Antelope Valley Foothills- Including the cities of Elizabeth Lake and Lake Palmdale 939 PM PST Thu Feb 29 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON... ...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...Western Antelope Valley Foothills. * WHEN...For the Wind Advisory, until 10 PM PST this evening. For the High Wind Watch, from Friday evening through Sunday afternoon. * IMPACTS...Damaging winds could blow down large objects such as trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ CAZ383-011400- /O.CON.KLOX.WI.Y.0020.240302T0600Z-240303T2100Z/ Antelope Valley- Including the cities of Palmdale, Lancaster, and Lake Los Angeles 939 PM PST Thu Feb 29 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM FRIDAY TO 1 PM PST SUNDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. Low but present risk for damaging gusts to 65 mph on Saturday due to mountain waves. * WHERE...Antelope Valley. * WHEN...From 10 PM Friday to 1 PM PST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for high profile vehicles. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ038-344-345-353-378-011400- /O.CON.KLOX.WI.Y.0020.240302T0600Z-240303T1800Z/ Cuyama Valley-San Luis Obispo County Interior Valleys- San Luis Obispo County Mountains- Santa Barbara County Interior Mountains-Interstate 5 Corridor- Including the cities of New Cuyama, Carrizo Plain, Creston, Shandon, Caliente Range, La Panza Range, Santa Margarita Lake, Big Pine Mountain, Figueroa Mountain, San Rafael Mountain, Tejon Pass, Gorman, and Pyramid Lake 939 PM PST Thu Feb 29 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM FRIDAY TO 10 AM PST SUNDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Cuyama Valley, San Luis Obispo County Interior Valleys, San Luis Obispo County Mountains, Santa Barbara County Interior Mountains and Interstate 5 Corridor. * WHEN...From 10 PM Friday to 10 AM PST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for high profile vehicles. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Light snow accumulations are also expected for elevations above 5,500 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ379-382-011400- /O.CON.KLOX.HW.A.0005.240302T0600Z-240303T2100Z/ Western San Gabriel Mountains and Highway 14 Corridor- Eastern Antelope Valley Foothills- Including the cities of Acton, Warm Springs, Mill Creek, Valyermo, Llano, and Pearblossom 939 PM PST Thu Feb 29 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...Western San Gabriel Mountains and Highway 14 Corridor, Antelope Valley Foothills. * WHEN...From Friday evening through Sunday afternoon. * IMPACTS...Damaging winds could blow down large objects such as trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Feb 29, 2:11 PM PST, 1 hour 8 minutes earlier.
Area forecast discussion, Feb 29, 2:11 PM PST, 1 hour 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
211 PM PST Thu Feb 29 2024
.SYNOPSIS...29/144 PM.
A cold storm system will move through southwest California Friday
through Sunday, focused on Friday afternoon through Saturday
Night. Many hours of light rain, moderate mountain snow, and
strong winds are expected. Dry and cool weather should follow
Sunday Night through at least Tuesday, with a chance for
additional light rain around Wednesday.
&&
.SHORT TERM (TDY-SUN)...29/203 PM.
Ample clouds remain in many valleys and mountains thanks to the
lingering effects of the deep marine layer this morning. This
should remain the case into Friday, but the capping marine
inversion will be erroding away and Friday morning may end up
being clearer than expected.
A large and cold low pressure system, currently centered just west
of the Aleutian Islands, will slowly push into Washington State
through Sunday. Strong and moderately moist west flow aloft will
steadily sag south with the system into Central California by
Friday and move little through Saturday, before shifting back to
the north and east on Sunday. As this whole setup shifts south, so
does the rain and mountain snow potential. While central and
northern California will see a big rain and snow impacts,
southwest California will be on the fringes of the system - but
not without some threats. As such, Friday through Saturday will
be characterized by many hours of steady light rain and mountain
snow along with gusty southwest winds, with a decreasing trend on
Sunday. The peak of this storm for our area will be on Saturday.
There is also enough cold air aloft on Saturday to bring the
potential for convective enhancements. While these enhancements
are not robust enough to bring actual thunderstorms, they may
bring isolated heavier cells with brief heavy downpours. Putting
it all together, storm total rain should range between 0.5 to 1.0
inches for most areas, but southwest facing foothills and western
San Luis Obispo County will see higher totals in the 1.0 to 3.0
inch range. While these totals are up a bit from previous
forecasts, the suite of projections (both deterministic and
ensembles) are in good agreement and confidence is fairly high on
the general details. While roads and outdoor events will be
impacted, and creeks will see healthy flows, flooding impacts
with these totals and rates should be limited to the most
vulnerable areas to mudslides. Snow levels continue to trend up
more, with accumulating snow now staying above 4,500 to 5,000
feet. Snow totals of 6 to 12 inches are expected for elevations
above 6,500 feet, with 3 to 6 inches for elevations between 5,500
and 6,500 feet. The risk for accumulating snow on the Interstate 5
Tejon Pass is now down to 10 percent. As far as the winds are
concerned, southwest wind gusts of 30 to 50 mph will be common for
the mountains and interior areas, with 20 to 35 mph common
elsewhere. The San Gabriel Mountains and interior foothills
however have a moderate risk of tapping into the stronger winds
aloft with potential for damaging winds. This also has the setup
for some mountain wave activity into the Antelope Valley, with a
low but present risk for localized damaging winds. Wind Advisories
and High Wind Watches were issued for these potentials.
Also issued some Winter Hazards for the higher elevations. The
eastern San Gabriels warranted a Winter Storm Watch. Although snow
totals and intensity will be light to moderate there, the
presence of snow with the potential for strong damaging winds
brings the potential for Winter Storm Warning conditions.
.LONG TERM (MON-THU)...29/204 PM.
Some solutions bring additional showers to the area Sunday Night
into Monday, but the majority are dry and warmer. Another system
now looks to bring some light rain potential to the area on
Wednesday.
&&
.AVIATION...29/1750Z.
At 17Z, the marine layer depth was at 4500 feet deep. The top of
the inversion was 5500 feet with a temperature of 6 Celsius.
Moderate confidence in rain timing (+/- 3 hours) and flight
categories (+/- one category). A mixture of -DZ and -RA will be
common through Friday, with many hours of steady -RA becoming
common everywhere Friday afternoon through Saturday.
KLAX...Moderate confidence in forecast. SCT-BKN017 will improve by
20Z. No significant east wind chances through Friday morning and
likely through the weekend as steady southwest winds will prevail
longer than usual.
KBUR...Moderate confidence in forecast. High chance of ceilings
all day today, but will generally stay above OVC030.
&&
.MARINE...29/149 PM.
Moderate-to-high confidence in the current forecast. Higher
confidence in seas relative to winds.
Wind and seas will remain below Small Craft Advisory (SCA) levels
through early Friday, then there is a 60-90 percent chance of SCA
winds and seas becoming widespread across the coastal waters from
northwest to southeast between early Friday and early Saturday.
Widespread SCA conditions will likely affect the waters through
early Sunday with hazardous seas being common across most of the
coastal waters.
Winds will diminish between Sunday night and Monday, but
hazardous seas may linger through at least Monday night or
Tuesday across the outer waters. There is a 30% chance of seas
across the outer waters remaining at or just below SCA levels
through at least Wednesday.
Another storm system will be possible as early as next Wednesday
night into early weekend, possibly bringing hazardous conditions
to the coastal waters. Confidence in exact details is still very
low at this time.
&&
.BEACHES...29/205 PM.
A building west to northwest swell with a moderate period of 12-14
seconds across the coastal waters will rapidly increase surf
between Friday and Saturday, and then remain high throughout the
weekend. Surf heights will peak on Saturday for beaches along the
Central Coast and on Sunday for Ventura County beaches. For the
Central Coast, surf heights of 10-18 feet and 7-10 feet will be
possible across west and northwest facing shores. High Surf
Advisories go into effect early Friday morning for the Central
Coast and late Friday afternoon for Ventura County Coast, and last
through the weekend.
For the Los Angeles County Coast, surf will be elevated on
Saturday, then peak Sunday through Monday with 3-6 feet and local
sets up to 7 feet possible through monday evening.
Very minor coastal flooding along the immediate coastline cannot
be ruled out around the time of overnight high tide (Midnight-2AM)
Friday night and Saturday night. This would primarily be for
beaches most susceptible to west to northwesterly wave energy,
such as portions of the Morro Bay and Ventura Pier areas.
In the extended outlook, there is a potential for another high
surf and coastal flood event, however, models have been struggling
to settle down on specific details. Nevertheless, with beach
interests for middle to latter parts of next week should continue
to monitor the latest information from the National Weather
Service.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect from 10 PM Friday to 10 AM PST Sunday
for zones 38-344-345-353-378. (See LAXNPWLOX).
High Surf Advisory in effect from 4 AM Friday to 4 AM PST
Monday for zones 340-346. (See LAXCFWLOX).
High Surf Advisory in effect from 4 PM Friday to 4 AM PST
Monday for zone 354. (See LAXCFWLOX).
Winter Weather Advisory in effect from noon Friday to 10 AM
PST Sunday for zone 377. (See LAXWSWLOX).
High Wind Watch in effect from Friday evening through Sunday
afternoon for zones 379-381-382. (See LAXNPWLOX).
Winter Storm Watch in effect from Friday evening through
Sunday morning for zone 380. (See LAXWSWLOX).
Wind Advisory in effect from 10 PM Friday to 1 PM PST Sunday
for zone 383. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect from 9 AM Friday to 4 AM PST
Monday for zones 645-673. (See LAXMWWLOX).
Small Craft Advisory in effect from 9 PM Friday to 4 AM PST
Monday for zone 650. (See LAXMWWLOX).
Small Craft Advisory in effect from 3 AM Saturday to 4 AM PST
Monday for zone 655. (See LAXMWWLOX).
Small Craft Advisory in effect from 3 AM Friday to 4 AM PST
Monday for zone 670. (See LAXMWWLOX).
Small Craft Advisory in effect from 3 PM Friday to 4 AM PST
Monday for zone 676. (See LAXMWWLOX).
&&
PUBLIC...Kittell
AVIATION...Kittell
MARINE...Lund/Hall
BEACHES...Lund/Hall
SYNOPSIS...RK
weather.gov/losangeles
Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=loxThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 29, 1:30 PM PST | High Wind Watch | LOX | Los Angeles | 16 hr |
| Feb 29, 1:30 PM PST | Wind Advisory | LOX | Los Angeles, San Luis Obispo, Santa Barbara, Ventura | 3 days |
| Feb 29, 1:30 PM PST | Winter Storm Watch | LOX | Los Angeles | 16 hr |
| Feb 29, 1:30 PM PST | Winter Weather Advisory | LOX | Santa Barbara, Ventura | 67 hr |
Nearby
Wind Advisories in California, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.